Facial Fullness & the Realities of Wegovy® Ozempic® & Mounjaro®
By now, you’ve almost certainly heard about the shortage of diabetes and weight loss drugs, which have become the weight loss method of choice for many celebrities and others alike. Weight loss medication does have a place in the continuum of metabolic care. However, many take these medications as a quick and easy way to reduce hunger and lose weight, even if they do not have significant weight-related concerns. Not only has this created a shortage in diabetes drugs and put many suffering from diabetes in a concerning situation, but these drugs that promote speedy weight loss also have some side effects that are not necessarily on the label but a patient needs to consider.
How Weight Loss Affects Facial Fullness
While appropriate weight loss is important for a patient’s metabolic health and cosmetic results, rapid weight loss can cause significant facial fat loss. This fat reduction can give you a great body shape but ultimately affects facial features, often accelerating an aged look. When an extreme weight loss program is pursued without modifying diet, exercise, sleep, and other critical factors, the body does not eliminate fat in a balanced and measured way. Today, we are seeing more patients prescribed weight loss or diabetes medications (off-label) to lose weight but have needed more filler, more often, to mitigate the effects of this rapid weight loss.
Are You Currently Losing Weight With Medication?
If you are currently taking medication to lose weight, we strongly encourage you to visit one of our dermatologists to understand how this will affect your facial fullness, especially if you have been on a filler regimen. Further, we will discuss how to mitigate some of the effects of fat loss in the face and how your filler regimen should change if your weight loss continues. We will also discuss what to do if you discontinue the drug and begin to regain the weight.
Longer-Term Weight Regain Considerations
The unfortunate truth about these weight loss and diabetes drugs used for dropping pounds is that without proper lifestyle changes, including diet and exercise, the likelihood is that most patients will eventually stop taking the medication and regain some or even all their weight. On the one hand, this can help with facial fullness; however, if you have been using fillers during your weight loss period, the results of this fat re-accumulation may be unpredictable. Ultimately, the weight loss and weight regain process are not linear, and your body can react differently at different times of your life.
What Is the Answer?
Weight loss medication may be appropriate if losing weight is critical to your overall health – in other words, you are experiencing moderate to significant metabolic concerns. If your physician believes that weight loss medication is the best way to get you back to good health, you must exercise appropriately and improve your diet to ensure balance. Otherwise, if you are healthy and only need to lose a relatively small amount of weight, working with a dietitian and exercise physiologist can be a great way to lose the weight while also stimulating collagen, which can maintain the fullness in your face and make the results of any routine filler treatment more predictable.
Here at North Atlanta Dermatology, we understand the importance of treating the whole human, not just a single condition or concern. With that, we encourage you to schedule an appointment with one of our dermatologists to understand what lifestyle changes you can make to maintain facial fullness while also losing weight. We can also develop a plan for filler and other facial treatments that keep the appearance you want even while you lose weight.
Look past the rapid weight loss options unless they are essential to your metabolic and general health. To schedule a consultation, please get in touch with us.